MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122550
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 04/15/2019
Type of Reportable Event Serious Injury
Event or Problem Description
*us legal mdl* it was reported that, after a bhr tha right hip construct had been implanted on (b)(6) 2008, the plaintiff experienced a local tissue reaction, elevated metal ions, and possible femoral osteolysis.A revision surgery was performed on (b)(6) 2020 to treat these adverse events.During surgery, dark fluid and black stained tissue was found.A linear rent in the peritrochanteric bone leading to a cavitary defect along the inside of the greater trochanter was also found.A complete synovectomy, proximal bone grafting and abductor repair were performed.The hemi head and the head sleeve were explanted from the plaintiff.The patient outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that right hip revision surgery was performed.During the revision, the hemi head and sleeve were removed.The bhr cup and stem remained implanted.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the bhr cup, hemi head, modular sleeve and stem was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the hemi head and stem.Similar complaints have been identified for the bhr cup.This will continue to be monitored.Similar complaints have been identified for the modular sleeve.However, as the device is no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.No concessions would have contributed to this issue.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical documents were reviewed.The clinical information provided of elevated metal ions, dark fluid, black stained tissue and solid adverse local tissue may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint.The investigation remains inconclusive and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
H3, h6.It was reported that right hip revision surgery was performed due to a local tissue reaction, elevated metal ions, and possible femoral osteolysis.During the revision, the hemi head and sleeve were explanted.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup, and this failure will continue to be monitored.Similar complaints have been identified for the head, and this will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The pain, elevated metal ions, intraoperative findings of atrophic gluteus medius fibers, dark fluid and black stained tissue, solid adverse local tissue, a very minimal streak of metal debris on the trunnion, trochanter with loosely attached abductors and cavitary defect along the inside of the greater trochanter, as well as the pathological findings may be consistent with findings associated with metal debris.However, the root cause of the reported clinical findings cannot be confirmed.It cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant or implant failure.The impact beyond the reported revision cannot be determined.However, seven months post revision, it was documented the patient was reported to be happy with his right hip.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 50MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11814144
Report Number3005975929-2021-00221
Device Sequence Number16931165
Product Code KWL
UDI-Device Identifier00885556071205
UDI-Public885556071205
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74122550
Device Lot Number11003
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 04/21/2021
Supplement Date Received by Manufacturer06/21/2021
03/27/2023
05/19/2023
Initial Report FDA Received Date05/12/2021
Supplement Report FDA Received Date06/23/2021
04/14/2023
05/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
3005975929-3/10/15-001
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71309013; 71309013, LOT: 07KM12980A; 74120156; 74120156, LOT: 081880; 74222100; 74222100, LOT: 07LW14592
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age64 YR
Patient SexMale